Alert archive / Virginia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 48, NWS Blacksburg, VA

June 18, 2015Bedford County, Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 18, 2015, 5:53 PM EDT for Bedford County, Franklin County, Virginia. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2015, 5:53 PM EDT (21:53 UTC)
Expired
Jun 18, 2015, 6:45 PM EDT
In force
52 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bedford County, VA, Franklin County, VA

The radar

The Roanoke radar (KFCX), 63 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 6:00 PM EDTTSTM WND DMG4 Sw Northwest Smith Mo, VAWSLS REPORTED. 3 TREES DOWN ON 122 NEAR LAKESIDE TIRE AND HARDY RD. 1 BLOCKING BOTH LANES
Jun 18, 6:15 PM EDTTSTM WND DMGHuddleston, VACOOP OBSERVER REPORTS AT LEAST TWO LARGE TREES DOWN ACROSS CLOVER CREEK ROAD AND NUMEROUS LARGE LIMBS DOWN IN HIS YARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2015-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2015-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

160 
WUUS51 KRNK 182153
SVRRNK
VAC019-067-182245-
/O.NEW.KRNK.SV.W.0048.150618T2153Z-150618T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EDT THU JUN 18 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 645 PM EDT

* AT 552 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR THE WEST 
  END OF SMITH MOUNTAIN LAKE...MOVING EAST-SOUTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PENHOOK...
  MONETA...
  HUDDLESTON...
  NORTH SHORE...
  AND NORTHWEST SMITH MOUNTAIN LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

THIS STORM HAS HAD A HISTORY OF STRONG GUSTY WINDS. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3706 7944 3706 7949 3701 7948 3704 7953
      3705 7955 3704 7955 3704 7956 3703 7956
      3704 7960 3694 7962 3711 7992 3724 7976
      3717 7937
TIME...MOT...LOC 2152Z 282DEG 35KT 3712 7966 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
2 follow-up statements
283 
WWUS51 KRNK 182225
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT THU JUN 18 2015

VAC067-182233-
/O.CAN.KRNK.SV.W.0048.000000T0000Z-150618T2245Z/
FRANKLIN VA-
625 PM EDT THU JUN 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY 
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED EAST 
OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3706 7944 3706 7949 3701 7948 3704 7954
      3705 7954 3705 7955 3704 7955 3704 7956
      3705 7959 3708 7962 3720 7954 3717 7937
TIME...MOT...LOC 2223Z 282DEG 35KT 3706 7929 

$$

VAC019-182245-
/O.CON.KRNK.SV.W.0048.000000T0000Z-150618T2245Z/
BEDFORD VA-
625 PM EDT THU JUN 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTH CENTRAL BEDFORD COUNTY...

AT 623 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED ACROSS SMITH 
MOUNTAIN LAKE...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HUDDLESTON...
SMITH MOUNTAIN LAKE...
AND LEESVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3706 7944 3706 7949 3701 7948 3704 7954
      3705 7954 3705 7955 3704 7955 3704 7956
      3705 7959 3708 7962 3720 7954 3717 7937
TIME...MOT...LOC 2223Z 282DEG 35KT 3706 7929 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
152 
WWUS51 KRNK 182244
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 PM EDT THU JUN 18 2015

VAC019-182254-
/O.EXP.KRNK.SV.W.0048.000000T0000Z-150618T2245Z/
BEDFORD VA-
644 PM EDT THU JUN 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BEDFORD COUNTY 
WILL EXPIRE AT 645 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN 
IS STILL POSSIBLE WITH THIS THUNDERSTORM FOR ANOTHER 30 MINUTES OR 
SO.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3706 7944 3706 7949 3701 7948 3704 7954
      3705 7954 3705 7955 3704 7955 3704 7956
      3705 7959 3708 7962 3720 7954 3717 7937
TIME...MOT...LOC 2242Z 282DEG 35KT 3706 7929 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:43 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 18, 2:43 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT THU JUN 18 2015

.SYNOPSIS...
UPPER LEVEL RIDGING ACROSS THE SOUTHEAST STATES WILL REMAIN IN
PLACE FOR THE REMAINDER OF THIS WEEK. A WEAK FRONT NORTH OF THE
AREA WILL OSCILLATE ACROSS THE REGION INTO THE WEEKEND AND BE THE
MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS. THIS BOUNDARY WILL
LIKELY INTERACT WITH MOISTURE FROM THE REMNANTS OF TROPICAL
DEPRESSION BILL TO BRING MORE WIDESPREAD SHOWERS AND STORMS
SATURDAY NIGHT AND EARLY SUNDAY.
&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 210 PM EDT THURSDAY...

CONVECTION FIRING THIS AFTERNOON IN BANDS/CLUSTERS ASSOCIATED WITH
UNIDIRECTIONAL WESTERLY FLOW CONVERGENCE ACROSS THE WEST IN ADVANCE OF
WEAK SHORTWAVE ENERGY HEADING TOWARD THE OHIO VALLEY. THIS BASICALLY
AROUND A REGION OF LITTLE COVERAGE BASICALLY INCLUDING THE NEW/ROANOKE
VALLEYS AND POINTS EAST WHERE WESTERLY FLOW CONTINUES TO PUT A LID ON
DEVELOPMENT. HOWEVER INSTABILITY REMAINS VERY HIGH EAST OF THE BLUE
RIDGE SUPPORTED BY STRONG LOW LEVEL THETA-E RIDGING AND HIGH DCAPES.
APPEARS AS THE WESTERLY FLOW WEAKENS WITH TIME INTO LATE AFTERNOON WILL
SEE STORMS MIGRATE EAST WHERE THE BETTER SEVERE PULSE THREAT LOOKS TO
EXIST. POPS THOUGH STILL TRICKY GIVEN LACK OF FORCING ALOFT AS
MAINTAINING COVERAGE INTO THE EVENING A BIT MORE IFFY WITH MORE OF AN
OUTFLOW DRIVEN SCENARIO LIKELY. THUS WILL MAINTAIN OVERALL CHANCE
COVERAGE AND ATTEMPT TO INCLUDE SOME LIKELYS IN SPOTS PER TRENDS AT
RELEASE.

A BIT STRONGER SHORTWAVE ARRIVES ACROSS THE NW LATE TONIGHT
WHICH COULD SUPPORT ANOTHER COMPLEX OF STORMS REACHING PARTS OF SE WEST
VA AND THE HIGHLANDS WHERE WILL BOOST POPS TO HIGH CHANCE/LOW LIKELYS
LATE. OTRW WILL MAINTAIN THE SEVERE MENTION INTO THIS EVENING FOR ALL
SITES IN THE HWO WHILE TRENDING MORE PC/MUGGY WITH SOME PATCHY FOG
AGAIN OVERNIGHT AND ONLY ISOLATED COVERAGE AFTER MIDNIGHT. LOWS AGAIN
BASICALLY 65-72 WITH COOLER VALUES WHERE HEAVY RAINFALL DOES DEVELOP.

WAVE PASSES TO THE NE EARLY FRIDAY ALLOWING THE FRONT TO THE NORTH TO
SAG BACK SOUTH TOWARD THE REGION LATE IN THE DAY. A BIT MORE CLOUDS TO
INIT ALONG WITH POSSIBLE EARLIER SHRA...AND LOWER 85H TEMPS SUPPORTS A
BIT COOLER HIGHS WITH 80S MOST SECTIONS AND ONLY LOWER 90S SOUTH/SE.
CONVECTIVE COVERAGE REMAINS A BIT MORE PROBLEMATIC GIVEN WEAK SUPPORT
ALOFT...WESTERLY FLOW AND LESS INSTABILITY. APPEARS BEST CHANCES PER
LATEST ENSEMBLE WOULD BE OVER THE FAR WEST AND PERHAPS ACROSS THE
SOUTHERN TIER WHERE BETTER LOW LEVEL CONVERGENCE MAY DEVELOP WELL AHEAD
OF THE SURFACE FRONT. SINCE HARD TO PINPOINT A MORE WIDESPREAD LOCATION
FOR STORMS WILL BUMP POPS TO HIGHER CHANCE IN THOSE AREAS AND TRIM BACK
TO LOWER POPS NORTH/NE CLOSER TO THE FRONT.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 130 PM EDT THURSDAY...

A COLD FRONT WILL ENTER THE NORTHERN PARTS OF THE REGION FRIDAY
NIGHT INTO SATURDAY BEFORE STALLING. THIS FEATURE WILL PROVIDE AN
AREA OF FOCUS FOR A GREATER CONCENTRATION OF SHOWERS AND STORMS TO
DEVELOP...IN ADDITION TO THE DIURNALLY BASED ACTIVITY THAT IS STILL
EXPECTED TO BE ACROSS THE REGION. SATURDAY NIGHT INTO SUNDAY...AN
UPPER LEVEL TROUGH/LOW WILL MOVE ALONG THE STALLED FRONT. THIS
FEATURE WILL BE THE REMNANTS OF TROPICAL DEPRESSION BILL. ASSOCIATED
WITH THE REMNANTS WILL BE A GENEROUS REGION OF TROPICAL
MOISTURE...AND PROGGED WIND FIELDS AROUND IT AROUND 45 KTS AT 850 MB
OVER THE REGION. THIS SCENARIO COULD SET THE STAGE FOR THE POTENTIAL
FOR FLOODING RAINS...AND STRONG WINDS THAT COULD BRING DOWN TREES
GIVEN HOW MOIST THE SURFACE MOISTURE WILL BECOME AROUND THE ROOT
SYSTEMS WITH THE HEAVY PRECIPITATION. ALSO...STRONG SHEAR WILL BE
LIKELY WITH ANY THUNDERSTORMS THAT FORM...INCREASING THE CHANCE FOR
STRONG TO SEVERE THUNDERSTORM ACTIVITY WITH ISOLATED SPIN UPS. BY
SUNDAY NIGHT...THE AXIS OF THE UPPER TROUGH WILL BE OVER OR JUST
EAST OF THE AREA. WESTERN AREAS MAY SEE A WINTER-LIKE PATTERN IN
TERMS OF LOW CLOUDS AND UPSLOPE RAIN SHOWERS AND STORMS THANKS TO A
CONTINUATION OF STRONG 850 MB WINDS ON THE BACKSIDE OF THE UPPER
LOW...AND RESIDUAL LOW LEVEL MOISTURE.

TEMPERATURES WILL TREND MILDER DURING THIS PORTION OF THE
FORECAST...WITH READINGS ABOVE NORMAL. BY SUNDAY...HIGHS WILL
AVERAGE 5 TO 10 DEGREES ABOVE NORMAL IN THE LOW TO MID 80S ACROSS
THE MOUNTAINS AND LOW TO MID 90S ACROSS THE PIEDMONT. LOWS WILL
AVERAGE AROUND 10 DEGREES ABOVE NORMAL WITH UPPER 60S ACROSS THE
MOUNTAINS AND LOWER 70S ACROSS THE PIEDMONT.
&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 230 PM EDT THURSDAY...

THE GENERAL TREND OF THE UPPER LEVEL SYNOPTIC PATTERN TRANSITIONS
INTO ONE WITH LOW PRESSURE OVER SOUTHEAST CANADA...AND A BUILDING
RIDGE OVER THE MISSISSIPPI RIVER VALLEY REGION. IN BETWEEN...ACROSS
OUR REGION...IS EXPECTED TO BE A PERSISTENT BAROCLINIC ZONE.
GUIDANCE SUGGESTS THAT ALONG NORTHWEST FLOW BETWEEN THE RIDGE AND
UPPER LOW WILL BE PERIODIC SHORTWAVE TROUGHS RIDING ALONG THE
FLOW...EACH ONE EXPECTED TO PROGRESS INTO AND ACROSS THE REGION.
THESE FEATURES WILL HELP INCREASE COVERAGE OF SHOWERS AND
STORMS...IN ADDITION TO THE DIURNAL ACTIVITY THAT IS EXPECTED. THE
GREATEST POTENTIAL WILL BE ACROSS THE WESTERN PARTS OF THE REGION.
FOR NOW THE FORECAST WILL REFLECT THE GREATEST COVERAGE AS
SCATTERED...BUT IF AN MCS IS AMONG ONE OF THESE FEATURES...COVERAGE
WILL BE ON A LARGER SCALE.

TEMPERATURES DURING THIS PORTION OF THE FORECAST WILL BE WARMEST ON
MONDAY...AND THEN TREND SLIGHTLY COOLER TUESDAY...AND THEN STAY AT
SIMILAR LEVELS FOR HIGHS AND LOWS THE REMAINDER OF THE FORECAST
PERIOD. FOR ALL TIME FRAMES...TEMPERATURES ARE EXPECTED TO BE ABOVE
NORMAL.
&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 1235 PM EDT THURSDAY...

ANOTHER WARM MUGGY AFTERNOON IN STORE WITH AFTERNOON BUILD-UPS
AND WIDELY SCATTERED THUNDERSTORMS RESULTING IN BRIEF MVFR TO IFR
CONDITIONS ESPCLY OVER THE MOUNTAINS. ASIDE FROM THE THUNDERSTORM
THREAT AND EARLY MORNING FOG...CONDITIONS TO REMAIN PRIMARILY VFR
THROUGH THE VALID TAF PERIOD. WITH HIGH PRESSURE CENTERED TO THE
SOUTH...WINDS AROUND THE PERIPHERY OF THE HIGH WILL RESULT IN
WESTERLY WIND FLOW OVER THE FORECAST AREA...GUSTY AT TIMES ESPCLY
THIS AFTERNOON.

FOG AGAIN OVERNIGHT DEPENDENT UPON THE DEGREE OF RAINFALL THIS
AFTERNOON/EVENING WITH POTENTIAL TO SEE AREAS OF LIFR/IFR IN
FOG/STRATUS IN THE VALLEYS LATE AND EVEN MVFR ELSEWHERE THAT
RECEIVES A HEAVY SHOWER. FOR NOW WILL TREND TOWARD PERSISTENCE
FROM LAST NIGHT AND INCLUDE A PERIOD OF MVFR IN FOG AT ALL
LOCATIONS EXCLUDING KROA/KBLF...WITH MVFR AT KLYH/KDAN AND IFR
AROUND KBCB/KLWB.

REPEAT PERFORMANCE LIKELY ON FRIDAY WITH FOG GIVING WAY TO MORE
BUILD-UPS BY AFTERNOON WITH AT LEAST SCATTERED TO WIDELY SCATTERED
COVERAGE INTO THE EVENING.

MODELS INDICATE THAT THE PERSISTENT UPPER LEVEL RIDGE ACROSS THE
SOUTHEAST/MID ATLANTIC STATES WILL BE WEAKEN WITH TIME AS THE
REMNANTS OF TS BILL MOVE NORTHEAST. THIS WILL ALLOW FOR
INCREASING COVERAGE OF SHOWERS ACROSS THE AREA THIS WEEKEND.
MODELS SUGGEST THE BEST LIFT OVER OUR AREA FROM TS BILL WILL OCCUR
SATURDAY NIGHT INTO EARLY SUNDAY WITH POTENTIAL FOR A PERIOD OF
MODERATE TO HEAVY RAIN ASSOCIATED WITH MVFR/IFR CONDITIONS.

SOMEWHAT DRIER AIR LOOKS TO ARRIVE EARLY NEXT WEEK BUT IMPULSES
TRACKING SOUTHEAST FROM THE UPPER MIDWEST MAY BRING A COUPLE
ROUNDS OF SHOWERS/STORMS AND POSSIBLE SUB-VFR MONDAY INTO TUESDAY.
&&

.CLIMATE...
AS OF 430 AM EDT THURSDAY...

RECORD HIGHS FOR THURSDAY JUNE 18TH...

STATION RECORD HIGHS/YEAR
ROANOKE 97/1925
LYNCHBURG 96/1944
DANVILLE 96/2007
BLACKSBURG 88/2014
BLUEFIELD 90/2007
LEWISBURG 89/2014

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/NF
NEAR TERM...JH
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH/NF/PM
CLIMATE...JH/PM
Hazardous weather outlook, Jun 18, 2:53 PM EDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT THU JUN 18 2015

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-191900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
253 PM EDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING...A FEW OF WHICH MAY BECOME SEVERE. THE MAIN THREAT WOULD
BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE REMNANTS OF TROPICAL DEPRESSION BILL WILL PROGRESS THROUGH
THE AREA SATURDAY INTO SATURDAY NIGHT. ANTICIPATE INCREASING
GUSTY WINDS AND VERY HEAVY RAIN. AS SOIL MOISTURE INCREASES AROUND
THE ROOT SYSTEM OF TREES...THEY WILL BECOME EASIER TO BE BLOWN
DOWN BY WINDS GUSTING IN THE 35 TO 45 MPH RANGE...ESPECIALLY IN
THE MOUNTAINS. ALSO...THERE WILL BE STRONG SHEAR ASSOCIATED WITH
ANY STORMS THAT DEVELOP...THUS INCREASING THE POTENTIAL FOR WIND
DAMAGE FROM STORMS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 18, 4:25 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT THU JUN 18 2015

VAZ011-182115-
GILES-
425 PM EDT THU JUN 18 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GILES COUNTY THROUGH
515 PM EDT...

AT 424 PM EDT...A STRONG THUNDERSTORM WAS OVER PEARISBURG...MOVING
EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN ALSO BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
PEARISBURG...
NARROWS...
PEMBROKE...
MOUNTAIN LAKE...
AND NEWPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3736 8045 3734 8044 3733 8045 3732 8043
      3731 8044 3722 8069 3730 8084 3739 8078
      3737 8077 3739 8071
TIME...MOT...LOC 2024Z 291DEG 11KT 3731 8075

RAB
Local storm report, Jun 18, 4:41 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             1 SW GOODE              37.35N 79.39W
06/18/2015  E0.25 INCH       BEDFORD            VA   TRAINED SPOTTER

&&

JRUCKMAN
Special weather statement, Jun 18, 4:41 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT THU JUN 18 2015

VAZ014-022-023-034-182145-
MONTGOMERY-ROANOKE-BOTETOURT-BEDFORD-
441 PM EDT THU JUN 18 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ROANOKE...CITY OF SALEM...CITY OF ROANOKE...NORTHEASTERN
MONTGOMERY...SOUTHWESTERN BOTETOURT AND WEST CENTRAL BEDFORD
COUNTIES...

AT 440 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BLUE RIDGE TO NEAR HUFFMAN...AND MOVING EAST AT
70 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
BLACKSBURG...
SALEM...
CHRISTIANSBURG...
AND VINTON.

THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3745 7986 3726 7964 3713 8035 3729 8045
TIME...MOT...LOC 2040Z 265DEG 59KT 3741 7978 3729 8039

RAB
Special weather statement, Jun 18, 4:46 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT THU JUN 18 2015

VAZ007-010-011-WVZ042-182145-
TAZEWELL-BLAND-GILES-MERCER-
446 PM EDT THU JUN 18 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
GILES...NORTHEASTERN TAZEWELL...BLAND AND SOUTHERN MERCER COUNTIES...

AT 446 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NARROWS TO NEAR BOISSEVAIN...AND MOVING SOUTHEAST AT
35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN ALSO BE EXPECTED WITH THESE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
BLAND...
PRINCETON...
PEARISBURG...
AND NARROWS.

THIS INCLUDES MERCER COUNTY AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3727 8142 3735 8135 3741 8081 3737 8076
      3723 8067 3715 8086 3704 8132 3725 8151
TIME...MOT...LOC 2046Z 303DEG 30KT 3731 8081 3726 8133

RAB
Special weather statement, Jun 18, 4:56 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT THU JUN 18 2015

VAZ034-035-045-046-182200-
APPOMATTOX-BEDFORD-AMHERST-CAMPBELL-
456 PM EDT THU JUN 18 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
APPOMATTOX...SOUTHEASTERN AMHERST...CENTRAL CAMPBELL...CITY OF
LYNCHBURG AND CENTRAL BEDFORD COUNTIES...

AT 454 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM APPOMATTOX NATIONAL HISTORIC PARK TO NEAR LYNCHBURG
AIRPORT TO NEAR THAXTON...AND MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING AND HEAVY RAINFALL ARE
LIKELY WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
BEDFORD...
APPOMATTOX...
RUSTBURG...
AND HUDDLESTON.

THIS INCLUDES THE FOLLOWING LOCATIONS LIBERTY UNIVERSITY...THE
NATIONAL D DAY MEMORIAL...AND LYNCHBURG AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3732 7863 3725 7868 3724 7872 3722 7873
      3723 7878 3720 7880 3721 7882 3719 7883
      3716 7960 3744 7974 3745 7972 3743 7925
      3746 7890 3735 7860 3734 7860
TIME...MOT...LOC 2054Z 292DEG 23KT 3738 7879 3728 7918 3735 7969

RAB
Special weather statement, Jun 18, 5:33 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT THU JUN 18 2015

VAZ007-182230-
TAZEWELL-
533 PM EDT THU JUN 18 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TAZEWELL COUNTY...

AT 533 PM EDT...A STRONG THUNDERSTORM WAS OVER JEWELL RIDGE...MOVING
EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TAZEWELL...
JEWELL RIDGE...
GRATTON...
AMONATE...
AND TIPTOP.

LAT...LON 3720 8176 3724 8174 3724 8172 3720 8168
      3720 8159 3721 8156 3722 8154 3723 8151
      3726 8150 3726 8146 3725 8137 3704 8145
      3717 8185
TIME...MOT...LOC 2133Z 277DEG 26KT 3719 8175

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:38 PM EDTSpecial Weather StatementRNKPatrick37 min
Jun 17, 9:30 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford60 min
Jun 17, 9:55 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford35 min
Jun 17, 10:16 PM EDTSevere Thunderstorm WarningRNKFloyd59 min
Jun 17, 10:35 PM EDTSpecial Weather StatementRNKCarroll55 min
Jun 17, 10:40 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd53 min
Jun 17, 10:53 PM EDTSpecial Weather StatementRNKFranklin52 min
Jun 17, 11:07 PM EDTSpecial Weather StatementRNKBedford, Campbell, City of Lynchburg53 min
Jun 17, 11:27 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry48 min
Jun 17, 11:42 PM EDTSpecial Weather StatementRNKCampbell, Pittsylvania, City of Danville63 min
Jun 18, 12:29 AM EDTSpecial Weather StatementRNKCharlotte, Halifax61 min
Jun 18, 1:51 AM EDTSpecial Weather StatementRNKCity of Danville24 min
Jun 18, 2:21 AM EDTAreal Flood AdvisoryRNKHalifax, Pittsylvania, City of Danville3 hr
Jun 18, 2:36 PM EDTSpecial Weather StatementRNKPatrick39 min
Jun 18, 2:38 PM EDTSpecial Weather StatementRNKSmyth37 min
Jun 18, 3:14 PM EDTSpecial Weather StatementRNKSmyth31 min
Jun 18, 3:17 PM EDTSpecial Weather StatementRNKPatrick58 min
Jun 18, 3:42 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Campbell, Rockbridge, City of Lynchburg63 min
Jun 18, 3:59 PM EDTSpecial Weather StatementRNKBuckingham31 min
Jun 18, 4:17 PM EDTSpecial Weather StatementRNKCity of Galax43 min
Jun 18, 4:21 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham54 min
Jun 18, 4:25 PM EDTSpecial Weather StatementRNKGiles50 min
Jun 18, 4:41 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem64 min
Jun 18, 4:46 PM EDTSpecial Weather StatementRNKBland59 min
Jun 18, 4:56 PM EDTSpecial Weather StatementRNKAppomattox, Bedford, Campbell, City of Lynchburg64 min
Jun 18, 5:33 PM EDTSpecial Weather StatementRNKTazewell57 min
Jun 18, 6:15 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania60 min
Jun 18, 6:48 PM EDTSevere Thunderstorm WarningRNKTazewell45 min
Jun 18, 7:03 PM EDTSpecial Weather StatementRNKCharlotte, Halifax57 min
Jun 18, 7:54 PM EDTSpecial Weather StatementRNKSmyth, Tazewell51 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.